Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 4, NWS San Angelo, TX

February 28, 20179 counties in Texas

NWS San Angelo, TX issued this red flag warning at Feb 28, 2017, 3:57 AM CST for 9 counties in Texas. It took effect at Feb 28, 2017, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2017, 3:57 AM CST (09:57 UTC)
In effect from
Feb 28, 2017, 11:00 AM CST
Expired
Feb 28, 2017, 6:00 PM CST
In force
7 hr
Issued by
NWS San Angelo, TX

Counties Coke County, TX, Crockett County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Nolan County, TX, Sterling County, TX, Tom Green County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3891 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

880 
WWUS84 KSJT 280957
RFWSJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service SAN ANGELO TX
357 AM CST Tue Feb 28 2017

...RED FLAG WARNING IN EFFECT FOR AREAS GENERALLY WEST OF A
HASKELL...TO SWEETWATER...TO OZONA LINE...

TXZ099-114-127-281100-
/O.CAN.KSJT.FW.A.0001.170228T1700Z-170301T0000Z/
Throckmorton-Shackelford-Taylor-
357 AM CST Tue Feb 28 2017

...FIRE WEATHER WATCH IS CANCELLED FOR THROCKMORTON...
SHACKELFORD...AND TAYLOR COUNTIES FOR 20 FOOT WINDS OF 20 MPH OR 
MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE 
DANGER...

The National Weather Service in SAN ANGELO has cancelled the Fire
Weather Watch. 

ALTHOUGH RELATIVE HUMIDITY VALUES WILL FALL TO LESS THAN 20
PERCENT...20 FOOT WIND SPEEDS WILL REMAIN LESS THAN 20 MPH.

$$

TXZ049-054-064-065-071-072-076-098-113-010000-
/O.UPG.KSJT.FW.A.0001.170228T1700Z-170301T0000Z/
/O.NEW.KSJT.FW.W.0004.170228T1700Z-170301T0000Z/
Fisher-Nolan-Sterling-Coke-Irion-Tom Green-Crockett-Haskell-Jones-
357 AM CST Tue Feb 28 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR AREAS GENERALLY WEST OF A HASKELL...TO 
SWEETWATER...TO OZONA LINE FOR 20 FOOT WINDS OF 20 MPH OR 
MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE 
DANGER...

The National Weather Service in SAN ANGELO has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 6 PM CST
this evening. The Fire Weather Watch is no longer in effect. 


* WIND...Southwest winds 20 to 25 mph with gusts to 35 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 27, 11:02 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Feb 27, 11:02 PM CST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1102 PM CST Mon Feb 27 2017

.AVIATION...
/06Z TAFS/

Stratus will move into the southern 3 sites around 07z, then
approach KABI and KSJT between 09z and 12z. The stratus will
result in MVFR/IFR ceilings, with VFR conditions returning to all
sites by late morning or early afternoon. Patchy fog may also
result in reduced visibilities, especially at the southern 3
sites. Light south winds overnight will become southwest at 10 to
15 knots by late morning, decreasing around 00z Wednesday.

&&

.PREV DISCUSSION... /issued 501 PM CST Mon Feb 27 2017/

AVIATION...
/00Z TAFS/

Stratus development is expected at the southern 3 sites around
07z, spreading to KSJT and KABI between 10z and 13z. The stratus
will result in MVFR ceilings at KSJT and KBBD, with IFR/LIFR
ceilings at the southern 3 sites. In addition, patchy fog may
result in reduced visibilities, especially at the southern sites.
VFR conditions will return to all sites by late morning. Light
south winds overnight will become southwest and increase to 10 to
15 knots by late morning Tuesday.

PREV DISCUSSION... /issued 345 PM CST Mon Feb 27 2017/

SHORT TERM...
(Today and Tonight)

A dryline was located near an Abilene to Menard to Junction line
this afternoon. The dewpoints have fallen into the 30s and 40s to
west of the dryline, and remain in the 50s across the remainder of
the area. For tonight, the dryline will retreat back to the west, to
just west of our area by Tuesday morning due to surface pressure
falls, ahead of a strong upper level trough over the Southern
Rockies. As a result, low level moisture/stratus will advect back
north across much of the area by late tonight and Tuesday morning.

For Tuesday, the dryline will move back east across much the area,
and be located across the Northwest Hill Country by Tuesday
afternoon. Fire weather concerns will increase Tuesday afternoon,
behind the dryline(see fire weather discussion below). Expect
another warm day, with highs in the mid to upper 80s.

Fire Weather...
Critical fire weather conditions are possible across much of the Big
Country...western 2/3 of the Concho Valley and Crockett County for
late Tuesday morning and Tuesday afternoon due to southwest of 15 to
25 mph with gusts to 35 mph and minimum relative humidities of 10 to
15 percent. A Fire Weather Watch is in effect.

21

LONG TERM...
(Tuesday Night through next Monday)

The upper level trough will move east across the central and
southern Plains Tuesday night. A Pacific cold front will push east
across our area early Tuesday night, overtaking a partially
retreating dryline. A secondary cold front will advance south of the
Red River and into our northern counties toward morning. This front
will move quickly south across the remainder of west central Texas
Wednesday morning. Gusty north winds will follow passage of this
cold front, with winds decreasing during the afternoon as a surface
high drops quickly southeast into the Texas Panhandle and western
Oklahoma. Elevated fire weather conditions on Wednesday are expected
to be mitigated to some extent, as wind speeds decrease by the time
relative humidity values drop to/below 20 percent. Temperatures will
also be considerably cooler on Wednesday, with highs forecast to
be in the lower to mid 60s.

Dry and cooler conditions will continue for our area through Friday.
Afternoon highs are expected to be mostly in the mid 60s, which is
near to slightly below normal for the beginning of March. Overnight
lows Wednesday and Thursday nights are expected to be in the mid to
upper 30s. A few colder readings are possible in low-lying areas,
but anticipate that most locations will have lows above the
freezing mark.

Return flow will develop by Friday night and continue into the
weekend. This setup will result in warmer temperatures, along
with a considerable increase in low-level moisture. Low rain
chances remain in the forecast for the southeastern part of our
area Saturday through Sunday, generally southeast of a Junction to
Brownwood line. A shortwave trough is progged to move east across
parts of Mexico, with lift over central and southern Texas ahead
of this feature. Looks like the better rain chances will be south
and southeast of our area. Included a possibility of thunderstorms
where we have slight chance PoPs next Sunday, given the forecast
destabilization of the airmass. A cold frontal passage is possible
on Day 7 (next Monday) or just beyond, but the GFS and ECMWF
differ on the timing and with associated rain chances.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 55  84  45  61 /   0   5   5   0
San Angelo 	 54  87  47  64 /   0   0   5   0
Junction 	 57  85  52  65 /   5   5  10   5
Brownwood 	 55  84  47  62 /  10  10  10   5
Sweetwater 	 54  84  44  60 /   0   0   0   0
Ozona      	 52  84  48  65 /   0   0   5   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday morning through Tuesday
afternoon for Coke-Crockett-Fisher-Haskell-Irion-Jones-Nolan-
Shackelford-Sterling-Taylor-Throckmorton-Tom Green.

&&

Daniels
Hazardous weather outlook, Feb 27, 2:27 PM CST, 13 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service SAN ANGELO TX
227 PM CST Mon Feb 27 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-282030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
227 PM CST Mon Feb 27 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions are expected Tuesday afternoon
across the much of The Big Country...western 2/3 of the Concho
Valley and Crockett County due to gusty southwest winds and very
dry conditions. A Fire Weather Watch is in effect for this part
of West Central Texas. Any fires that develop will likely spread
rapidly. Outdoor burning is not recommended.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.